Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


starting treatment
Aug 27, 2003

When a person starts therapy and it takes weeks for their load to go undetectable,isn't the virus replecating in the thousands even under drug pressure.Surely this is increasing the chance of resistance even with three drugs.Whats your view on induction/maintenance therapy for first timers. thanks

Response from Dr. Young

Point well taken, and there is the suggestion that in patients with very high (>100,000) viral loads, that the risk of premature treatment failure and drug resistance is higher. Your point was probably most pertinent to drug regimens in the past that were, let's say, less potent than the ones that we use currently.

Current efavirenz- or boosted protease-inhibitor based treatments have very little drop off in performance in persons with high viral loads.

Nevertheless, some doctors do start persons with extrememly high viral loads on four drug regimens, perhaps with the the later goal of reducing to three drugs (i.e., induction-maintenence). I think that this is a viable option for selected patients who can tolerate the additional medication and/or pills; though this strategy (4- to 3-drug induction/maintenence) has not been well studied. Until such time that we have good clinical data on this strategy, I would recommend that it be done in the context of clinical studies or in the hands of experienced HIV clinicians. BY



Previous
Is Viral Load a reliable barometer for starting antiretrovirals?
Next
Should I start treatment now ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement